PDA

View Full Version : Diabetic cat crash.


Richard Evans
July 5th 08, 03:20 AM
We have a diabetic cat who gets 1.5 units of Glargine at 10:00am and
again at 10:00pm. At the 10:00pm shot on June 7, we checked his sugar
and unexpectedly got a "High" reading from the meter, meaning his
sugar was too high to measure. We bumped that shot to 2 units.

We went back to 1.5 units the following morning and he was fine the
8th and the 9th. Unfortunately, I don't recall what his meter readings
were. The morning of the 10th I found him unconscious and checked his
sugar to find it at 20. We rushed him to the vet, who gave him an hour
to live, but he rallied and is back to as normal as a 15-year-old
diabetic cat can be.

The vet is saying that it was the 2-unit shot given on the 7th that
caused the crash. I disagree. I'm an insulin-dependent diabetic myself
and I simply don't believe that Glargine, with a cycle time of 12
hours, could cause such a reaction more than 48 hours later.

Any thoughts on the matter?

Richard Evans
July 5th 08, 05:46 AM
hopitus > wrote:

>On Jul 4, 8:20 pm, Richard Evans > wrote:
>> We have a diabetic cat who gets 1.5 units of Glargine at 10:00am and
>> again at 10:00pm. At the 10:00pm shot on June 7, we checked his sugar
>> and unexpectedly got a "High" reading from the meter, meaning his
>> sugar was too high to measure. We bumped that shot to 2 units.
>>
>> We went back to 1.5 units the following morning and he was fine the
>> 8th and the 9th. Unfortunately, I don't recall what his meter readings
>> were. The morning of the 10th I found him unconscious and checked his
>> sugar to find it at 20. We rushed him to the vet, who gave him an hour
>> to live, but he rallied and is back to as normal as a 15-year-old
>> diabetic cat can be.
>>
>> The vet is saying that it was the 2-unit shot given on the 7th that
>> caused the crash. I disagree. I'm an insulin-dependent diabetic myself
>> and I simply don't believe that Glargine, with a cycle time of 12
>> hours, could cause such a reaction more than 48 hours later.
>>
>> Any thoughts on the matter?
>
>Listen, don't know if this will help you at all as back when this
>happened
>('87) what I was injecting my diabetic cat with was that now obsolete
>"pig"
>pancreas insulin, NOT the "adjested dose" human version....crossing
>USA
>with 3 cats corraled in rear seat of big Ford sedan....gave him his
>usual
>shot in a rest area outside of Gallup, NM. He had a seizure and
>lpassed
>out down the line in Wichita Falls, TX, I looked around our foof
>supply in
>car and shoved some liquid Tang in his mouth; shortly he revived and
>seemed normal. At next pay phone - it was 11pm by then - got a kind
>vet there in his home who said the problem was that they were all "off
>their feed" (not eating well or much) and instructed me NOT to give
>him
>*any* insulin till we reached our destination in Miami, and to see a
>vet
>ASAP there for further advice. He said the high sugar he'd have was a
>better risk on our journey than another insulin reaction.
>That was a long time ago and things change in meds, I know. Could
>your cat not have been eating much those days?

We feed him after every shot and make sure he eats it. We have a total
of six cats, with one free-feeding station with dry food. We never see
the diabetic eating at the feeding station because it is on a shelf in
a closet, so as to keep the dogs from getting to it. He has trouble
getting up there, so rarely does. The only possible change in his diet
over the three days is that he *might* have gotten into the dry food
overnight when we weren't watching him, but that would've resulted in
higher readings, not a near-fatal crash.

In any event, I can understand how missing a meal during one insulin
cycle might cause a crash during that cycle, but not how it could
cause a crash three days later.

Phil P.
July 5th 08, 07:51 AM
"Richard Evans" > wrote in message
...
> We have a diabetic cat who gets 1.5 units of Glargine at 10:00am and
> again at 10:00pm. At the 10:00pm shot on June 7, we checked his sugar
> and unexpectedly got a "High" reading from the meter, meaning his
> sugar was too high to measure. We bumped that shot to 2 units.
>
> We went back to 1.5 units the following morning and he was fine the
> 8th and the 9th. Unfortunately, I don't recall what his meter readings
> were. The morning of the 10th I found him unconscious and checked his
> sugar to find it at 20. We rushed him to the vet, who gave him an hour
> to live, but he rallied and is back to as normal as a 15-year-old
> diabetic cat can be.
>
> The vet is saying that it was the 2-unit shot given on the 7th that
> caused the crash. I disagree. I'm an insulin-dependent diabetic myself
> and I simply don't believe that Glargine, with a cycle time of 12
> hours, could cause such a reaction more than 48 hours later.
>
> Any thoughts on the matter?

The duration of effect of glargine can be as long as 16 hours in cats but it
can also suppress BG for as long as 24 hours. It also has a longer
carryover or overlap in some cats- which can produce the same effect as an
over dose when the next dose is given.

How often did you plot curves when you started him on glargine?

Phil

Phil P.
July 5th 08, 04:00 PM
"Richard Evans" > wrote in message
...

I have a little more time now, so I think I can explain what I think
happened.


> We have a diabetic cat who gets 1.5 units of Glargine at 10:00am and
> again at 10:00pm. At the 10:00pm shot on June 7, we checked his sugar
> and unexpectedly got a "High" reading from the meter, meaning his
> sugar was too high to measure.


As I said in my first post, glargine has a longer duration of effect in some
cats- as long as 16 hours, but can suppress BG for as long as 24 hours.
Because of the carryover or overlap from the previous dose, the following
12-hour dose could have produced the same effect as an overdose.

The spike in BG could have been the result of a Somogyi Overswing a/k/a
"rebound hyperglycemia". The Somogyi kicks in when BG drops below 65 mg/dl
or it drops really fast regardless of the glucose nadir. The Somogyi can
skyrocket BG beyond meter's range - >500 mg/dl. The carryover from the
previous dose could have caused the next dose to drop the BG very fast
and/or very low triggering the Somogyi.


>We bumped that shot to 2 units.

If a Somogyi did occur, upping the dose was probably the worst thing to do.
The dose should usually be reduced by 50% to 75% of the previous dose.


>
> We went back to 1.5 units the following morning and he was fine the
> 8th and the 9th. Unfortunately, I don't recall what his meter readings
> were. The morning of the 10th I found him unconscious and checked his
> sugar to find it at 20. We rushed him to the vet, who gave him an hour
> to live, but he rallied and is back to as normal as a 15-year-old
> diabetic cat can be.
>
> The vet is saying that it was the 2-unit shot given on the 7th that
> caused the crash. I disagree. I'm an insulin-dependent diabetic myself
> and I simply don't believe that Glargine, with a cycle time of 12
> hours, could cause such a reaction more than 48 hours later.

Its probably a combination of events. The increased dose could have
produced a stronger and/or longer lasting carryover which probably would
have produced a crash even with a normal dose.

When you plotted the BG curves at the beginning of glargine therapy, did
your vet know it can take a few days to see the true glucose-lowering effect
in the curves?


Best of luck,

Phil

Richard Evans
July 5th 08, 05:23 PM
Richard Evans > wrote:

>
>In any event, I can understand how missing a meal during one insulin
>cycle might cause a crash during that cycle, but not how it could
>cause a crash three days later.

Sorry, should have read: CAN'T understand.

Richard Evans
July 5th 08, 05:25 PM
"Phil P." > wrote:

>
>The duration of effect of glargine can be as long as 16 hours in cats but it
>can also suppress BG for as long as 24 hours. It also has a longer
>carryover or overlap in some cats- which can produce the same effect as an
>over dose when the next dose is given.
>
>How often did you plot curves when you started him on glargine?
>

It's been a long time. I don't recall. In any event, we were checking
his sugar twice a day, just before giving his shots, and with the
exception of the HIGH reading there was nothing out of the ordinary.

Richard Evans
July 5th 08, 05:28 PM
"Phil P." > wrote:

>
>When you plotted the BG curves at the beginning of glargine therapy, did
>your vet know it can take a few days to see the true glucose-lowering effect
>in the curves?
>

Like I said, it's been years. I really don't remember. As for what my
vet knows about diabetes and insulin, I'm not terribly confident. She
once told us to give him *protein* for a hypo.

Wayne Mitchell
July 6th 08, 01:34 AM
Richard Evans > wrote:

>unexpectedly got a "High" reading from the meter, meaning his
>sugar was too high to measure. We bumped that shot to 2 units.

....without retesting? You might have had a bad reagent strip.


>We went back to 1.5 units the following morning and he was fine the
>8th and the 9th. Unfortunately, I don't recall what his meter readings
>were. The morning of the 10th I found him unconscious and checked his
>sugar to find it at 20.

At which point I would become suspicious of the meter and check it
several times against another. (I never have less than two on hand any
more. I once had to rush my Mom to the emergency room after trusting a
meter too far.)
--

Wayne M.